September 24, 2007
Question from Austin, Texas, USA:
I have had type 1 diabetes for 15 years and am currently taking injections of Lantus and NovoLog. I was on a pump in the past and plan to go back on one within the next few months. My question is about basal rates. First, my Lantus basal rate is 42 units, one time a day. My basal rate when I was pumping was around 1.65/hour or 38.4 units a day. Is it normal to need a higher dose of Lantus than when the basal rate is being released by an insulin pump? I was having a bit of trouble fine tuning my doses on the pump, having issues with morning lows and lows when exercising. Is it more likely that I just need different basal rates at different times of the day (lower than 1.65 in the morning and overnight, higher in the afternoon and evening) than a lower basal rate all around? It seems odd that I would get low more often when taking a lower dose. Secondly, 38 to 42 units seems like a very high basal rate. I’m only 5 feet 1 inch and I’m very active. Can you give me some insight on average basal rates for type 1 female diabetics? Does this amount seem very high to you? I run everyday and eat very well, but I have never been able to lose weight. Would such a high dose interfere with weight loss?
Remember that when you can program the rate of the pump, you can often get by with less insulin. You give more when you need it and less when you don’t. You are dosing the Lantus at a dose that is not associated with lows but is tied to the fasting glucose. It may not be a simple basal rate change you need, especially when exercising. What you may need to do is consider using temporary basal rates or timely snacks in conjunction with monitoring your blood sugar around these episodes.
You are not taking a huge basal rate. It may a bit higher than average. However, every person is unique in terms of how sensitive they are to insulin. In those families where type 2 diabetes is also present, some patients with type 1 diabetes may be very insulin resistant. If you are having a lot of lows, that is when you want to cut your insulin dose, after checking with your physician. You don’t want to have to keep eating to feed the lows when you are having trouble losing weight.